, Volume 27, Issue 3, pp 247-254
Date: 10 Feb 2013

Amiodarone-Induced Pulmonary Toxicity—A Fatal Case Report and Literature Review

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Amiodarone is a widely used and very potent antiarrhythmic substance. Among its adverse effects, pulmonary toxicity is the most dangerous without a causal treatment option. Due to a very long half-life, accumulation can only be prevented by strict adherence to certain dosage patterns. In this review, we outline different safe and proven dosing schemes of amiodarone and compare the incidence and description of pulmonary toxicity. Reason for this is a case of fatal pulmonary toxicity due to a subacute iatrogenic overdosing of amiodarone in a 74-year-old male patient with known severe coronary artery disease, congestive heart failure and ectopic atrial tachycardia with reduced function of kidneys and liver but without preexisting lung disease. Within 30 days, the patient received 32.2 g of amiodarone instead of 15.6 g as planned. Despite early corticosteroid treatment after fast exclusion of all other differential diagnoses, the patient died another month later in our intensive care unit from respiratory failure due to bipulmonal pneumonitis.